Alert archive / Oklahoma / Tornado Warnings in 2001

Tornado Warning 44, NWS Norman, OK

May 27, 2001Alfalfa County, Oklahoma

NWS Norman, OK issued this tornado warning at May 27, 2001, 7:26 PM CDT for Alfalfa County, Oklahoma. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 27, 2001, 7:26 PM CDT (00:26 UTC)
Expired
May 27, 2001, 8:00 PM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Alfalfa County, OK

What was reported inside it

TimeReportWhereRemark
May 27, 8:05 PM CDTThunderstorm Wind 53 MMooreland, OKWind was measured by Oklahoma mesonet.
May 27, 8:05 PM CDTThunderstorm Wind 52 EFargo, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2894 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2894 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 280028
TOROKC

OKC003-280100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
726 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  ALFALFA COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 800 PM CDT

* AT 726 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING   
TORNADOES WAS LOCATED 7 MILES WEST OF JET...MOVING SOUTHEAST AT 15 
MPH. DOPPLER RADAR INDICATED THE ORIGNAL TORNADO CIRCULATION HAD 
WEAKENED AND A NEW CIRCULATION WAS FORMING IN THE AREA WEST OF JET.  
THE STORM WAS ALSO TURNING SOUTHEAST. 

* LOCATIONS IN THE WARNING INCLUDE HELENA...GOLTRY AND JET

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS 
DAMAGING HAIL TO THE SIZE OF TENNIS BALLS OR LARGER.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3685 9830 3664 9841 3647 9816 3671 9796
ANDRA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 27, 3:55 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 27, 3:55 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT SUN MAY 27 2001

WILL NOT GET TOO INVOLVED IN DETAILS - MAINLY BECAUSE ITS HARD TO
KNOW WHAT THE DETAILS ARE GOING TO BE. STRONGER CAP IN SW PARTS OF
AREA LEADS TO LESS CERTAINTY THAT STORMS WILL GO IN THAT AREA, SO
POPS WILL INCREASE TONIGHT FROM SW TO NE ACROSS AREA. SHEAR AND
INSTABILITY MORE THAN ADEQUATE FOR SEVERE, WITH SUPERCELL/TORNADO
POTENTIAL THIS EVENING GRADUALLY EVOLVING MORE INTO A HIGH WIND/
HEAVY RAIN THREAT LATER TONIGHT AS STORMS ORGANIZE INTO 1 OR MORE
MCSS. BOUNDARIES WILL PLAY A KEY ROLE IN DETERMINING WHEN/WHERE THE
MAXIMUM RISKS WILL BE. SURFACE PATTERN HAS BEEN A MESS TODAY, BUT
SHOULD TAKE SHAPE AS SURFACE LOW DEVELOPS OVER SE CO AND DROPS INTO
NW TX. CURRENT ANALYSES AND ALL MODEL PROGS INDICATE 2 E-W TROFS/
BOUNDARIES, ONE ACROSS KS AND ONE ACROSS N TX. CONVECTION/OUTFLOW
SHOULD NUDGE THE KS BOUNDARY S THIS EVENING, WITH THE TWO FEATURES
EVENTUALLY CONSOLIDATING SOMEWHERE NEAR THE RED RIVER TONIGHT.
WIDESPREAD CONVECTION EXPECTED N OF WHERE THE BOUNDARY/IES END UP,
ESPECIALLY THIS EVENING AS LLJ INCREASES CONVERGENCE/LIFT.

EVOLVING SCENARIO BEARS STRONG RESEMBLANCE TO MADDOX FRONTAL-TYPE
FLASH FLOOD PATTERN. HOWEVER, MID/UPPER FLOW WILL REMAIN STRONG,
WHICH SHOULD KEEP ANY DEVELOPING COMPLEXES MOVING FAST. LLJ ALSO IS
PROGGED TO VEER TO MORE WESTERLY LATE TONIGHT ACROSS TX AND SE OK,
AT LEAST BY NGM/AVN, WHICH WOULD REDUCE LOW-LEVEL CONVERGENCE AND
WARM ADVECTION N OF THE FRONTAL ZONE. DUE TO THESE FACTORS, AND
CONTINUED UNCERTAINTY REGARDING THE FRONTAL POSITION/S, WE WILL NOT
ISSUE A FLASH FLOOD WATCH AT THIS TIME. WE WILL INCLUDE MENTION OF
HEAVY RAIN POTENTIAL, THO, AND IF MESOSCALE FEATURES BECOME BETTER
DEFINED THIS EVENING, A WATCH MAY BE NEEDED FOR PARTS OF THE CWA IF
THE RISK OF TRAINING MATERIALIZES.

CONVECTION EXPECTED TO ROLL SE OF THE AREA EARLY MON, ALLOWING
AIRMASS TO RECOVER SO WE CAN DO THE WHOLE THING AGAIN LATE MON AND
MON NIGHT. THUS LOWER POPS MON, THEN HIGH POPS AGAIN MOST AREAS MON
NIGHT. MAIN BOUNDARY EXPECTED TO LIE ACROSS N TX BY THEN, BUT WITH
UPPER RIDGE OVERHEAD, PRECIP MAY NOT BE AS WIDESPREAD.

TUE INTO WED LOOKING MORE TROUBLESOME AS WELL, WITH SW US TROF
APPROACHING AND SURFACE BOUNDARY STILL IN THE AREA. GOOD CHANCE TO
LIKELY POPS IN THESE PERIODS. COLD FRONT WED AND WED NIGHT LEADS TO
CONTINUED CHANCE INTO EARLY THU PER LATEST MRF MOS POPS. THEN DRY
AND SEASONABLY COOL FRI/SAT AS ANOTHER TROF DEVELOPS IN THE E AND
COOLER AIRMASS DROPS INTO AREA. DRY/WARMER SUN WITH INCREASING S
WINDS AS WESTERN RIDGE PROGRESSES INTO CENTRAL US.

FCSTID = 24
OKC   64  80  65  80 /  70  20  40  60
HBR   64  82  65  83 /  60  20  50  60
SPS   65  84  66  85 /  40  20  40  50
GAG   59  78  60  80 /  70  20  40  60
PNC   63  80  63  78 /  80  20  30  60
DUA   65  84  67  84 /  60  40  50  60

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 27, 6:51 PM CDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT SUN MAY 27 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    WOODS                     OK   1.00 INCH HAIL
05/27/01   WOODS                          CAPRON FD

0644 PM    BURLINGTON                OK   .75 =INCH HAIL
05/27/01   ALFALFA                        SPOTTER REPORT

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:08 PM CDTTornado WarningOUNHarper52 min
May 27, 7:33 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward42 min
May 27, 7:50 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant55 min
May 27, 8:01 PM CDTSevere Thunderstorm WarningOUNMajor44 min
May 27, 8:15 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward30 min
May 27, 8:23 PM CDTSevere Thunderstorm WarningOUNWoods37 min
May 27, 8:28 PM CDTSevere Thunderstorm WarningOUNDewey, Roger Mills47 min
May 27, 8:40 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher50 min
May 27, 8:41 PM CDTSevere Thunderstorm WarningOUNBlaine, Major34 min
May 27, 8:50 PM CDTSevere Thunderstorm WarningOUNLogan40 min
May 27, 8:56 PM CDTSevere Thunderstorm WarningOUNCuster34 min
May 27, 9:00 PM CDTSevere Thunderstorm WarningOUNNoble, Payne30 min
May 27, 9:25 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills65 min
May 27, 9:25 PM CDTSevere Thunderstorm WarningOUNWashita65 min
May 27, 9:26 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma64 min
May 27, 9:26 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne64 min
May 27, 9:56 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa64 min
May 27, 9:59 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain61 min
May 27, 10:22 PM CDTSevere Thunderstorm WarningOUNPottawatomie38 min
May 27, 10:22 PM CDTSevere Thunderstorm WarningOUNComanche53 min
May 27, 10:30 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma30 min
May 27, 10:32 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer58 min
May 27, 10:43 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman62 min
May 27, 10:48 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray42 min
May 27, 10:48 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain42 min
May 27, 10:48 PM CDTSevere Thunderstorm WarningOUNStephens42 min
May 27, 10:57 PM CDTSevere Thunderstorm WarningOUNCotton63 min
May 27, 11:01 PM CDTSevere Thunderstorm WarningOUNKiowa29 min
May 27, 11:10 PM CDTTornado WarningOUNCarter35 min
May 27, 11:13 PM CDTSevere Thunderstorm WarningOUNJefferson47 min
May 27, 11:29 PM CDTSevere Thunderstorm WarningOUNCarter, Love, Marshall61 min
May 27, 11:29 PM CDTSevere Thunderstorm WarningOUNGarvin, Stephens61 min
May 27, 11:29 PM CDTSevere Thunderstorm WarningOUNJohnston, Murray61 min
May 27, 11:46 PM CDTSevere Thunderstorm WarningOUNTillman29 min
May 27, 11:53 PM CDTSevere Thunderstorm WarningOUNBryan37 min
May 28, 12:00 AM CDTSevere Thunderstorm WarningOUNJefferson30 min
May 28, 12:21 AM CDTSevere Thunderstorm WarningOUNBryan, Johnston, Marshall54 min
May 28, 12:21 AM CDTSevere Thunderstorm WarningOUNAtoka54 min
May 28, 1:50 AM CDTSevere Thunderstorm WarningOUNCuster, Roger Mills40 min
May 28, 2:17 AM CDTSevere Thunderstorm WarningOUNWashita43 min

Nearby

Tornado Warnings in Oklahoma, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.